Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 22, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 16, 2023, 2:00 PM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2023, 2:00 PM EDT (18:00 UTC)
- Expired
- May 16, 2023, 2:15 PM EDT
- In force
- 15 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Bourbon County, KY, Nicholas County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WFUS53 KLMK 161800
TORLMK
KYC017-181-161815-
/O.NEW.KLMK.TO.W.0022.230516T1800Z-230516T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
200 PM EDT Tue May 16 2023
The National Weather Service in Louisville has issued a
* Tornado Warning for...
Southeastern Bourbon County in central Kentucky...
Southeastern Nicholas County in central Kentucky...
* Until 215 PM EDT.
* At 200 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Sideview, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
North Middletown, Plum, East Union, and Little Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3819 8398 3818 8399 3815 8404 3813 8406
3813 8415 3822 8413 3825 8391
TIME...MOT...LOC 1800Z 265DEG 32KT 3819 8407
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
131 follow-up statement
458
WWUS53 KLMK 161812
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
212 PM EDT Tue May 16 2023
KYC017-181-161821-
/O.EXP.KLMK.TO.W.0022.000000T0000Z-230516T1815Z/
Bourbon KY-Nicholas KY-
212 PM EDT Tue May 16 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BOURBON AND SOUTHEASTERN
NICHOLAS COUNTIES WILL EXPIRE AT 215 PM EDT...
The storm which prompted the warning has moved out of the area.
Gusty winds and heavy rain are still possible with another
thunderstorm that is coming in from the west.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Louisville.
LAT...LON 3819 8398 3818 8399 3815 8404 3813 8406
3813 8415 3822 8413 3825 8391
TIME...MOT...LOC 1811Z 265DEG 32KT 3820 8395
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 1:37 PM EDT, 23 minutes earlier.
Area forecast discussion, May 16, 1:37 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Louisville KY 137 PM EDT Tue May 16 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 1000 AM EDT Tue May 16 2023 Current surface analysis places area of low pressure over western KY with associated W-E oriented warm front draped across north-central KY and cold front extending SW into the lower MS Valley. Showers and storms this morning have largely remained along and north of I-64, pushing east into the Bluegrass region. Brief torrential rainfall dropping up to a quick half inch of rain and wind gusts of 20-30 mph have been observed with this morning's convection. With the rain and clouds generally confined to areas along and north of I-64, already seeing a notable N-S temperature gradient across the area. Over southern IN and north-central KY, temps remain in the upper 50s to lower 60s while across south-central KY, temps have warmed into the lower to mid 70s. As we move into this afternoon, it is this area across south-central KY where we expect to see modest destabilization as afternoon temperatures push into the upper 70s to lower 80s along with dewpoints in the mid to upper 60s. SPC Mesoanalysis and Hi-Res guidance indicate SBCAPE of 1500-2500 J/kg possible this afternoon south of the surface low in the warm sector, with Effective Bulk Shear generally in the 25-35 kt range. As the cold front begins to push into the area by early afternoon, expect convection to begin firing up along the boundary. With organized multicell clusters the main convective mode, expect damaging wind to be the main threat especially in any bowing segments, but also cannot rule out some hail and a brief tornado or two. Any areas that see repeat rounds of showers/storms have a medium chance for localized flooding issues, mainly in the form of ponding on roadways and nuisance flooding. && .Short Term...(Today and tonight) Issued at 345 AM EDT Tue May 16 2023 ...Strong to Severe Storms Possible Today... Key Messages: - Thunderstorms could produce damaging winds and locally heavy rainfall today, and a tornado can't be ruled out either. - Risk for damaging winds is highest from roughly noon until 6 PM, mainly across south-central Kentucky, and increases toward Lake Cumberland (along with the tornado threat). - Risk for excessive rainfall is highest near and just south of the I-64 corridor. Discussion: Current sfc analysis shows a 1015mb low near CGI, drawing a warm front northward into south-central Kentucky. Dewpoints in the mid-60s have made it as far north as the Cumberland Parkway and will continue to expand northward overnight into the morning. Cluster of convection is now solidly into southern Illinois, and expect it to mostly hold together with the help of the attendant sfc low. Later this morning, expect the warm front to light up with just a little daytime heating. This could serve as a focus for some training storms, resulting in locally heavy rainfall. QPF is maximized along and just south of Interstate 64, with totals averaging around 1.5 inches, and localized 2-3 inch totals possible. With even the 1-hr FFG solidly over 2 inches, the flash flood threat will be limited to the heaviest rainers over poorly drained or urban areas, but ponding or nuisance flooding is a decent bet anywhere from southern Indiana eastward into the Bluegrass region of Kentucky. As the sfc low pushes east across the area, expect a few line segments to develop ahead of its cold front by midday and move east across south-central Kentucky this afternoon. Plenty of instability available with sfc-based CAPE of 1500 J/kg or better and downdraft CAPE at 800-900 J/kg. Northward extent of this juicy environment depends on how long a window exists for heating, and that window is more favorable farther east. Damaging winds are the main threat with steep lapse rates, unidirectional shear and mid-level winds around 40 kt, but the tornado threat can't be totally discounted as you get over toward Lake Cumberland. Cold front pushes through late this afternoon, with convection departing to the south and east. Cooler and drier air spills in as high pressure builds into the Great Lakes, allowing Wednesday morning lows to drop a few degrees below normal for mid-May. .Long Term...(Wednesday through Monday) Issued at 309 AM EDT Tue May 16 2023 The extended portion of the forecast starts off dry on Wednesday. A mid-level shortwave trough axis will be swinging overhead with another mid-level disturbance upstream near Kansas City. Northerly low-level flow will advect cooler, drier air into the region. Look for mostly sunny skies, with afternoon SCT cumulus. Highs in the mid/upper 70s will be common, perhaps touching 80 F in Bowling Green. Wednesday night looks clear and cool, with a steady northeast wind. Lows will range from the low/mid 40s in the Bluegrass Region and SE Indiana to the low/mid 50s in southern KY. The upper level wave that was over Kansas City moves over the Lower Ohio Valley on Thursday as sfc ridging shifts off the East Coast. Moisture return commences via southerly flow on the backside of the high. Weak low-level convergence could help spark isolated to scattered showers/storms Thursday afternoon in south-central KY, with the best chance for a storm in the Lake Cumberland region. The rest of central KY and southern IN is likely to remain dry with afternoon temps warming into the mid 70s to around 80 degrees. A deeper upper level wave drops southeast over the Upper Midwest and Great Lakes Friday before continuing over the Interior Northeast on Saturday. This system will drag a cold front through the area, though timing remains problematic. A fairly quick-hitting swath of showers looks likely with this front, but the risk for severe weather and flooding is low. Best chance for showers and a slight chance for storms appears to be Friday afternoon into Saturday, but this whole period is not likely to be wet. Timing uncertainties continue to result in smeared PoPs across multiple time frames. Will need to continue to refine the most likely rainy period in subsequent forecasts. Highs on Friday should be near 80 with warm southerly flow in place ahead of the cold front. Dry weather is likely by Saturday night in the wake of the front, but again, some areas be dry by Saturday afternoon depending on timing of fropa. Temperatures will be a touch cooler over the weekend with highs in the 70s and lows in the upper 40s to mid 50s. Dry weather is likely to linger into early next week. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Tue May 16 2023 IMPACTS: * Line of showers and storms moving through the area, expected to impact BWG and LEX over the next few hours. * MVFR to IFR CIGs will persist into this evening before skies clear from north to south. Discussion: Line of showers and storms associated with a cold front are currently pushing through south- and east-central KY. Main impacts are locally gusty winds, torrential rain, reduced ceilings/visibility, and cloud to ground lightning. Expect precipitation to clear all TAF sites by 16/20-21Z. Behind the front, lower ceilings (IFR to MVFR) are expected to persist for several hours before gradually clearing from north to south between 16/21 - 17/03Z. Cannot rule out some MVFR BR overnight, but confidence remains low at this point in time. For Wednesday, dry weather with winds generally out of the NE and wind speeds around 5-10 kts. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...JML Short Term...RAS Long Term...EBW Aviation...JML
Hazardous weather outlook, May 16, 12:42 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1242 PM EDT Tue May 16 2023 KYZ027-028-039>041-045>049-053>057-062>067-071>078-081-082-171645- Grayson-Hardin-Anderson-Woodford-Fayette-Nelson-Washington KY-Mercer- Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart- Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Leitchfield, Elizabethtown, Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/ ...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon may become strong or severe. Damaging winds are the main threat, but a tornado or hail threat cannot be ruled out. Locally heavy rainfall is also possible. Ponding of water or minor flooding is possible where the heaviest rain falls. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. GENERAL STORM MOTION OF THE DAY: Storms will move from west to east at 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>026-029>038-042-043-061-070-171645- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Bullitt- Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Spencer-Bourbon-Nicholas-Butler-Logan- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle, Morgantown, and Russellville 1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon could become strong. Locally damaging winds and hail are the main threat. Locally heavy rainfall is also possible. Ponding of water or minor flooding is possible where the heaviest rain falls. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. GENERAL STORM MOTION OF THE DAY: Storms will move from west to east at 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. JML
In the hours before
Special weather statement, May 16, 12:38 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1238 PM EDT Tue May 16 2023
KYZ024-025-027>029-161730-
Grayson KY-Bullitt KY-Meade KY-Hardin KY-Breckinridge KY-
1238 PM EDT Tue May 16 2023
...Strong thunderstorms will impact portions of southeastern Meade,
northern Grayson, Hardin, southeastern Breckinridge and Bullitt
Counties through 130 PM EDT/1230 PM CDT/...
At 1238 PM EDT/1138 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of
Brandenburg to 14 miles west of Elizabethtown to 10 miles west of
Leitchfield. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabethtown, Shepherdsville, Leitchfield, Radcliff, Mount
Washington, Vine Grove, Lebanon Junction, Muldraugh, Clarkson and
Bardstown Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for central Kentucky.
&&
LAT...LON 3744 8660 3772 8617 3795 8598 3809 8547
3801 8551 3799 8549 3796 8553 3793 8555
3791 8558 3789 8558 3782 8568 3781 8574
3779 8574 3779 8573 3778 8573 3752 8609
TIME...MOT...LOC 1638Z 244DEG 44KT 3792 8598 3775 8612 3751 8648
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:38 PM EDT | Special Weather Statement | LMK | Bullitt, Hardin | 52 min |
| May 16, 12:51 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 24 min |
| May 16, 12:59 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Grayson, Hart | 31 min |
| May 16, 1:13 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue, Nelson | 47 min |
| May 16, 1:27 PM EDT | Tornado Warning | LMK | Larue, Marion, Nelson, Washington | 48 min |
| May 16, 1:32 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas | 28 min |
| May 16, 1:44 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Marion, Nelson, Washington | 46 min |
| May 16, 2:02 PM EDT | Special Weather Statement | LMK | Adair, Green | 28 min |
| May 16, 2:15 PM EDT | Tornado Warning | LMK | Boyle, Casey, Marion | 30 min |
| May 16, 2:29 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 46 min |
| May 16, 2:30 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 19 min |
| May 16, 2:31 PM EDT | Tornado Warning | LMK | Boyle, Casey, Lincoln | 29 min |
| May 16, 2:35 PM EDT | Tornado Warning | LMK | Madison | 40 min |
| May 16, 2:39 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 25 min |
| May 16, 2:53 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 37 min |
| May 16, 2:53 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 37 min |
| May 16, 2:55 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Simpson, Warren | 22 min |
| May 16, 3:03 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 27 min |
| May 16, 3:24 PM EDT | Special Weather Statement | LMK | Barren | 21 min |
| May 16, 3:30 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 15 min |
| May 16, 3:54 PM EDT | Special Weather Statement | LMK | Cumberland, Monroe | 36 min |
| May 16, 4:26 PM EDT | Special Weather Statement | LMK | Clinton | 19 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.